Alert archive / Nevada / Special Weather Statements in 2011

Special Weather Statement, NWS Reno, NV

April 24, 2011Churchill County, Pershing County, Washoe County, Nevada

NWS Reno, NV issued this special weather statement at Apr 24, 2011, 1:00 PM PDT for Churchill County, Pershing County, Washoe County, Nevada. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2011, 1:00 PM PDT (20:00 UTC)
Expired
Apr 24, 2011, 2:00 PM PDT
In force
60 min
Issued by
NWS Reno, NV

Counties Churchill County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 105 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2011-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2011-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

519 
WWUS85 KREV 242000
SPSREV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
100 PM PDT SUN APR 24 2011

NVZ003>005-242100-
GREATER RENO-CARSON CITY-MINDEN AREA-NORTHERN WASHOE COUNTY-WESTERN
NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
100 PM PDT SUN APR 24 2011

...SHOWERS AND THUNDERSTORMS CONTINUE IN THE BASIN AND RANGE...

NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING AN AREA OF 
SHOWERS AND THUNDERSTORMS ACROSS PERSHING...CHURCHILL AND EASTERN 
WASHOE COUNTIES. THESE SHOWERS AND THUNDERSTORMS WERE MOVING EAST AT 
AROUND 30 MPH. 

OCCASIONAL LIGHTNING...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY 
WINDS OF AROUND 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

A FUNNEL CLOUD BRIEFLY TOUCHED DOWN IN GRASS VALLEY IN ASSOCIATION 
WITH ONE OF THESE STORMS. ADDITIONAL FUNNELS ARE STILL POSSIBLE THIS 
AFTERNOON. THESE FUNNELS ARE TYPICALLY SHORT LIVED AND RARELY 
TOUCHDOWN. IN THE UNUSUAL CASE THAT THESE DO TOUCH DOWN...THEY 
SHOULD BE ON THE GROUND ONLY BRIEFLY BUT COULD PRODUCE MINOR DAMAGE. 

IF ANY OF THESE STORMS SHOULD APPROACH YOUR LOCATION...MOVE 
INDOORS AND AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS 
RADIO...WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER 
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 4098 11930 4097 11880 4087 11877 4087 11765
      4070 11763 4068 11728 4050 11729 4001 11753
      3991 11745 3955 11747 3937 11775 3922 11771
      3911 11779 3912 11869 3943 11905 3978 11904
      3958 11983 4106 11981 4106 11931
TIME...MOT...LOC 1948Z 270DEG 0KT 4007 11843

$$

LABELLE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Apr 24, 10:46 AM PDT, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 24, 10:46 AM PDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RENO NV
1046 AM PDT SUN APR 24 2011

.UPDATE...
QUICK UPDATE TO ADD ISOLATED THUNDERSTORMS TO THE NORTHEAST PART
OF THE BASIN AND RANGE. LIGHTNING STRIKES CONTINUE NORTH OF EAST
OF LOVELOCK AS AIRMASS IN RETREATING FRONTAL ZONE BECOMES MORE
UNSTABLE. MODELS SHOW INSTABILITY AXIS SHIFTING EAST WITH FRONT BY
00Z AND THUS INCLUDED ONLY FOR THE REMAINDER OF TODAY. ALSO
DECREASED CLOUDS A BIT SOUTH OF FRONT IN WARM SECTOR...TO LEE OF
SIERRA...FROM RENO SOUTHWARD TO HAWTHORNE. CLOUDS ALIGNED WITH MT
RANGES IN VIS SATELLITE IMAGERY SUGGEST TRAPPED LEE WAVES IN THIS
SECTOR. SHOWERS WILL BE MORE ISOLATED IN THIS AREA AS WELL AND
HAVE REFLECTED THIS IN THE UPDATE. HOHMANN

&&

.PREVIOUS DISCUSSION... /ISSUED 322 AM PDT SUN APR 24 2011/

SHORT TERM...

LONGWAVE TROUGH REMAINS ENTRENCHED ACROSS THE WEST WITH ANOTHER
SHORTWAVE WITHIN THE MEAN FLOW BRINGING ADDITIONAL LIGHT
PRECIPITATION TO THE REGION TODAY. QPF AMOUNTS WILL REMAIN LIGHT
WITH UP TO A COUPLE OF INCHES OF SNOW ACCUMULATION POSSIBLE ABOVE
7000 FEET AND GENERALLY LESS THAN A TENTH OF AN INCH OF RAIN
ELSEWHERE.

AN ANOMALOUSLY STRONG 150+KT JET BEGINS TO NOSE INTO THE NORTHWEST
TODAY WITH THE JET MAX PUNCHING IN TONIGHT INTO MONDAY. WINDS IN
THE 700-500 MB LAYER ARE 3-4 STANDARD DEVIATIONS ABOVE NORMAL WITH
THE SURFACE GRADIENT TIGHTENING AHEAD OF A STALLED OUT COLD
FRONTAL BOUNDARY LINGERING OVER NORTHERN CA/EXTREME NORTHWEST
NEVADA. SOME INDICATION OF A CRITICAL LAYER IN MODEL AND BUFKIT
SOUNDINGS... WHICH IS A FURTHER INDICATION OF STRONG WINDS. RIDGE
WINDS WILL BEGIN TO DRAMATICALLY INCREASE TODAY...TOPPING OUT OVER
100 MPH BY MONDAY. WINDS WILL BEGIN TO PICK UP THROUGH VALLEY
AREAS TODAY... BUT WILL NOT BECOME STRONG UNTIL MONDAY WHEN THE
SURFACE GRADIENT STRENGTHENS. WILL CONTINUE WIND HIGHLIGHTS IN
THEIR CURRENT FORM WITH LAKE WIND ADVISORIES FOR BOTH PYRAMID AND
TAHOE TODAY AND THE HIGH WIND WATCH FOR THE GREATER
RENO/SPARKS/CARSON CITY AREA...AS WELL AS MONO AND MINERAL
COUNTIES MONDAY. LAKES WILL REMAIN CHOPPY SUNDAY NIGHT WITH
FURTHER INCREASES IN WINDS AND WAVE HEIGHTS ON MONDAY. AREAS OF
BLOWING DUST ARE POSSIBLE THROUGH PORTIONS OF CHURCHILL AND
MINERAL COUNTIES THAT DO NOT RECEIVE RAIN MONDAY. IT IS LIKELY
THAT ADVISORIES WILL BE ADDED TO OTHER ZONES AS WELL MONDAY...BUT
WILL LET THE DAY SHIFT HAVE ONE LAST LOOK AT THE LATEST GUIDANCE
TO MAKE THE DECISION.

THIS STRONG JET DRIVES ANOTHER ROUND OF PRECIPITATION INTO THE
AREA SUNDAY NIGHT INTO MONDAY. MOISTURE IS NOT AS DEEP AS IT HAS
BEEN THE PAST COUPLE OF DAYS...BUT THERE IS ENOUGH PRESENT WHICH
ALONG WITH JET AND WEAK FRONTAL DYNAMICS SHOULD PRODUCE ANOTHER
ROUND OF LIGHT PRECIPITATION. THE BEST CHANCES WILL BE THROUGH
THE SIERRA AND AREAS NORTH OF INTERSTATE 80 IN WESTERN NEVADA.
ALTHOUGH SNOW LEVELS WILL FALL AS THE FRONTAL BOUNDARY SHIFTS
THROUGH THE CWA MONDAY...SNOW IMPACTS WILL BE MINIMAL AND MAINLY
CONFINED TO A COUPLE OF INCHES OF ACCUMULATION ON THE HIGHER
MOUNTAIN PASSES.

WINDS WILL BEGIN TO DECREASE TUESDAY WITH A SURFACE HIGH BUILDING
INTO THE REGION AND NORTHWEST FLOW ALOFT CONTINUING INTO
WEDNESDAY. TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE
PERIOD. DF

LONG TERM...WEDNESDAY THROUGH SATURDAY...

WEAK RIDGE BUILDS OVER THE AREA ON WEDNESDAY WITH 700MB TEMPS
INCREASING TO ABOVE ZERO. ECMWF NOT LOOKING QUITE AS WARM AS WE'VE
SEEN THE LAST COUPLE DAYS...BUT GFS STILL SHOWING 7H TEMPS NEAR
2-4C. ONLY MINOR ADJUSTMENTS TO THE TEMPERATURES ON WED-THU...BUT IF
THE GFS TRENDS CLOSER TO THE EURO FOR MID WEEK WE WILL HAVE TO DROP
TEMPS BACK SLIGHTLY FROM WHAT WE HAVE NOW.

NORTH PAC LOW MOVES INTO THE PAC NW ON THU...WITH THE TAIL END OF
THE COLD FRONT MOVING THROUGH NORTHERN CA/NV THU NIGHT-FRIDAY. WINDS
WILL INCREASE ON THURSDAY AHEAD OF THE FRONT...AS THE GRADIENTS
TIGHTEN UP. NOT REALLY EXPECTING MUCH PRECIP...BUT LATEST MODEL RUNS
HAVE SHOWN A BETTER CHANCE FOR SHOWERS ALONG THE COLD FRONT IN
WESTERN NV LATE THU INTO FRI. ADDED IN SOME SLIGHT CHANCE SHOWERS
FOR AREAS NORTH OF HIGHWAY 50. TEMPS WILL DROP A FEW DEGREES FRI-SAT
AS WE GET WEAK COLD AIR ADVECTION BEHIND THE FRONT.  HOON

AVIATION...

WINDS WILL START TO INCREASE TODAY AS A STRONG JET MOVES INTO THE
WEST COAST. WEST WINDS 25-30KTS IN THE AFTERNOON. RIDGE LEVEL
WINDS WILL INCREASE TO OVER 50KT THIS AFTERNOON. MOUNTAIN TURBULENCE
WILL PROGRESSIVELY INCREASE TODAY THROUGH MONDAY.

HIGH WIND WATCH IS IN EFFECT FOR MONDAY ALONG THE SIERRA
FRONT...INCLUDING KRNO...WITH WESTERLY WIND GUSTS UP TO 60 MPH AND
RIDGE LEVEL WINDS NEAR 100KTS MONDAY AFTERNOON. STRONG
CROSS-WINDS...MOUNTAIN TURB...AND LLWS ARE ALL LIKELY ON MONDAY.
HOON

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY UNTIL 10 PM PDT THIS EVENING FOR PYRAMID LAKE
     IN NVZ004.

     HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     NVZ001-003.

     LAKE WIND ADVISORY UNTIL 10 PM PDT THIS EVENING FOR LAKE TAHOE
     IN NVZ002.

CA...HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     CAZ073.

     LAKE WIND ADVISORY UNTIL 10 PM PDT THIS EVENING FOR LAKE TAHOE
     IN CAZ072.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Apr 24, 6:18 AM PDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
618 AM PDT SUN APR 24 2011

CAZ070>073-NVZ001>005-251330-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
618 AM PDT SUN APR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT MOVING THROUGH THE AREA WILL BRING LIGHT MOUNTAIN
SNOW AND VALLEY RAIN TO THE EASTERN SIERRA AND WESTERN NEVADA
TODAY AND TONIGHT. GUSTY WINDS CAN ALSO BE EXPECTED ACROSS THE
AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN APPROACHING WEATHER SYSTEM WILL BRING STRONG WINDS TO THE
EASTERN SIERRA AND WESTERN NEVADA ON MONDAY. AS A RESULT...A HIGH
WIND WATCH HAS BEEN ISSUED FOR PORTIONS OF THE CENTRAL SIERRA AND
FAR WESTERN NEVADA. PLEASE REFER TO THE HIGH WIND WATCH (WWUS75
KREV RNONPWREV) FOR ADDITIONAL INFORMATION ON THE STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
TO THE NATIONAL WEATHER SERVICE.

O'HARA

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Apr 24, 11:25 AM PDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1125 AM PDT SUN APR 24 2011

NVZ004-241915-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
1125 AM PDT SUN APR 24 2011

...LINE OF STORMS DEVELOPING IN NORTHEASTERN PERSHING COUNTY...

AT 1112 AM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM 6
MILES NORTH OF GOLCONDA TO 12 MILES SOUTH OF WINNEMUCCA TO 28 MILES
NORTH OF LOVELOCK TO 27 MILES NORTHWEST OF LOVELOCK...AND MOVING
SOUTHEAST AT 15 MPH.

OCCASIONAL LIGHTNING...SMALL PEA SIZE HAIL...AND GUSTY WINDS OF
AROUND 30 TO 40 MPH... ARE EXPECTED WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...AREAS ALONG I 80 BETWEEN LOVELOCK AND
  WINNEMUCCA.

COLD AIR FUNNELS ARE POSSIBLE WITH THESE STORMS. THESE TYPE OF
FUNNELS ARE TYPICALLY SHORT LIVED AND RARELY TOUCHDOWN. IN THE
UNUSUAL CASE THAT THESE DO TOUCH DOWN...THEY SHOULD BE ON THE GROUND
ONLY BRIEFLY AND PRODUCE MINIMAL...IF ANY DAMAGE. HOWEVER...IF ONE
OF THESE FUNNELS SHOULD APPROACH YOUR LOCATION...MOVE INDOORS AND
AWAY FROM WINDOWS.

STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/RENO ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 4085 11763 4070 11763 4069 11731 4068 11728
      4051 11746 4028 11805 4018 11864 4052 11897
      4062 11837 4087 11776 4087 11765
TIME...MOT...LOC 1819Z 324DEG 12KT 4102 11746 4078 11772
          4055 11830 4047 11879

LABELLE
Local storm report, Apr 24, 12:58 PM PDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1258 PM PDT SUN APR 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     TORNADO          19 NE IMLAY             40.85N 117.89W
04/24/2011                   PERSHING           NV   LAW ENFORCEMENT

            2 LAW ENFORCEMENT OFFICERS CONFIRMED A SMALL TORNADO
            TOUCHED DOWN IN THE GRASS VALLEY AREA IN EXTREME
            NORTHEASTERN PERSHING COUNTY NEAR HIRSHILL ROAD. THE
            TORNADO WAS ON THE GROUND FOR APPROXIMATELY 4 MINUTES. NO
            DAMAGE REPORTED.

&&

MCGUIRE
Special weather statement, Apr 24, 1:00 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
100 PM PDT SUN APR 24 2011

NVZ003>005-242100-
GREATER RENO-CARSON CITY-MINDEN AREA-NORTHERN WASHOE COUNTY-WESTERN
NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
100 PM PDT SUN APR 24 2011

...SHOWERS AND THUNDERSTORMS CONTINUE IN THE BASIN AND RANGE...

NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING AN AREA OF
SHOWERS AND THUNDERSTORMS ACROSS PERSHING...CHURCHILL AND EASTERN
WASHOE COUNTIES. THESE SHOWERS AND THUNDERSTORMS WERE MOVING EAST AT
AROUND 30 MPH.

OCCASIONAL LIGHTNING...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY
WINDS OF AROUND 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

A FUNNEL CLOUD BRIEFLY TOUCHED DOWN IN GRASS VALLEY IN ASSOCIATION
WITH ONE OF THESE STORMS. ADDITIONAL FUNNELS ARE STILL POSSIBLE THIS
AFTERNOON. THESE FUNNELS ARE TYPICALLY SHORT LIVED AND RARELY
TOUCHDOWN. IN THE UNUSUAL CASE THAT THESE DO TOUCH DOWN...THEY
SHOULD BE ON THE GROUND ONLY BRIEFLY BUT COULD PRODUCE MINOR DAMAGE.

IF ANY OF THESE STORMS SHOULD APPROACH YOUR LOCATION...MOVE
INDOORS AND AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 4098 11930 4097 11880 4087 11877 4087 11765
      4070 11763 4068 11728 4050 11729 4001 11753
      3991 11745 3955 11747 3937 11775 3922 11771
      3911 11779 3912 11869 3943 11905 3978 11904
      3958 11983 4106 11981 4106 11931
TIME...MOT...LOC 1948Z 270DEG 0KT 4007 11843

LABELLE

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 11:25 AM PDTSpecial Weather StatementREVPershing50 min
Apr 24, 2:05 PM PDTSpecial Weather StatementREVChurchill, Pershing60 min
Apr 24, 3:26 PM PDTBlowing Dust AdvisoryREVLyon, Mineral32 hr
Apr 24, 3:26 PM PDTWind AdvisoryREVChurchill, Douglas, Lyon, Pershing, Storey, Washoe29 hr
Apr 24, 3:26 PM PDTHigh Wind WarningREVMono32 hr

Nearby

Special Weather Statements in Nevada, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.